FDA to review possibilities of adverse Tamiflu effects

WASHINGTON With flu season in full swing, the Food and Drug Administration is set to review reports of brain effects in children who used Tamiflu during the past eight years.

The panel, according to USA Today, will review reports that cite the medication caused more than 1,800 children to exhibit abnormal behavior. Fifty-five of the children affected by the medication were U.S. residents.

Twenty-two of the U.S. reports were considered “serious,” with symptoms such as convulsions, delirium or delusions, says Terry Hurley, spokesman for drugmaker Roche Laboratories.

The FDA approved Tamiflu in 1999.

While none of the U.S. cases resulted in death, Hurley said, five deaths have been reported in Japan, as a result of neurological or psychiatric problems. The children were under the age of 16. “Four were fatal falls, and one was encephalitis in a patient with leukemia,” Hurley said.

In addition, in people ages 17 to 21, there were two deaths in Japan, one a “fatal accident with abnormal behavior,” Hurley said, and the second as a result of a brain infection known as encephalopathy. Seven adult deaths attributed to neuropsychiatric problems also have been reported in Japan.

While the medication has been thought to be the cause of these fatalities, Roche’s spokesman refuted by saying that there is no evidence Tamiflu caused the episodes, and notes that similar symptoms have been reported in flu patients who had not taken Tamiflu. he added that the company is doing further studies to assure this.

Japan has been the major market for Tamiflu, accounting for 75 percent of the 48 million prescriptions written, USA Today said in their report. Hurley said in E-mail that 1,745 of the 1,808 reports of problems associated with Tamiflu are in Japan. He said 81 percent of all reports were “defined as non-serious.”

In the U.S., Hurley said, 2.85 million Tamiflu prescriptions have been written since 1999. A year ago Roche added a warning to its package insert label saying “people with the flu, particularly children, may be at an increased risk of self-injury and confusion shortly after taking Tamiflu,” and that their behavior should be monitored.

Login or Register to post a comment.